Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

May 26, 2018Monmouth County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 26, 2018, 6:20 PM EDT for Monmouth County, New Jersey. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 6:20 PM EDT (22:20 UTC)
Expired
May 26, 2018, 6:45 PM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Monmouth County, NJ

The radar

The Philadelphia radar (KDIX), 57 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:25 PM EDTTSTM WND DMGLincroft, NJBRANCHES DOWN, SEVERAL TREES UPROOTED. REPORTER HAD 6 INCH DIAMETER PEAR TREE SPLIT IN HALF. NEIGHBOR REPORTING ROOF DAMAGE. PEA SIZE HAIL FELL AS WELL.
May 26, 6:30 PM EDTHAIL 0.25Lincroft, NJ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS81 KPHI 262220
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT SAT MAY 26 2018

NJZ013-014-262245-
Eastern Monmouth-Western Monmouth-
620 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...

At 619 PM EDT, a strong thunderstorm was located near Lincroft,
moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Long Branch, Asbury Park, Middletown, Tinton Falls, Holmdel, Red
Bank, Keansburg, Highlands, Elberon, Navesink, Lincroft, Eatontown,
West Long Branch, Rumson, Little Silver, Oceanport, Shrewsbury,
Interlaken, Deal and Allenhurst.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4021 7400 4030 7423 4045 7417 4045 7412
      4041 7400 4044 7399 4044 7398 4039 7398
      4039 7401 4037 7400 4038 7397 4036 7397
TIME...MOT...LOC 2219Z 287DEG 17KT 4035 7410 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 26, 4:10 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 26, 4:10 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
410 PM EDT Sat May 26 2018

.SYNOPSIS...
High pressure remains anchored well off the Southeast U.S.
coast through the weekend. A cold front approaches tonight and
then moves through the region Sunday, and will become nearly
stationary over the Mid-Atlantic and stretching back to the
south and west for the start of the new week. Several waves of
low pressure will impact the region through Monday. Another cold
front moves through the region on Tuesday. Weak high pressure
briefly builds in from the north on Wednesday, and then the
stationary boundary lifts north as a warm front late in the
week. Moisture from the remnants of Subtropical Storm Alberto
may affect the area late in the new week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Several short wave perturbations in the mid-level flow and a
surface trough situated across the I-95 corridor will lead to a
continued threat of showers and thunderstorms through the
overnight hours. An increasingly deep plume of tropical moisture
will advect northward, with Precipitable Water values around
2.0 inches south of the I-78 corridor, some 2-3 Standard
Deviations above normal. The low-level theta-e axis will be
situated just east of the I-95 corridor, where instability will
be greatest through the overnight hours, with long narrow CAPE
noted on model soundings. In addition, the greatest 850-925 hPa
moisture flux is expected across southern NJ and Delmarva, with
storm motions around 20 kts. This slow storm motion, especially
if training develops, may lead to urban and poor drainage
flooding as well as localized flash flooding, especially across
Delmarva where hourly flash flood guidance is lowest due to
recent rainfall.

Given the tropical air mass and heavy precipitation, patchy fog
will also be possible, but widespread dense fog is not
expected. It will be warm and humid, with low temperatures
ranging from the low-60s to low-70s, around 10 to 15 degrees
above normal.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Quite a change on tap for Sunday as a backdoor cold front moves
from northeast to southwest across the area during the day,
with cold air advection in its wake. Meanwhile, above this very
shallow low-level feature, the mean tropospheric remains out of
the west-southwest, which will continue a transport of warm and
anomalously moist air atop this boundary. Precipitable Water
values will remain near 2.0 inches south of a PA Turnpike to
I-195 line, as a maritime air mass remains in place north of the
front. Meanwhile, several short wave perturbations will
traverse an increasingly west-east boundary, which will become
parallel to the mid-level flow. Closer to the front, there will
be sufficient instability for convection, with MU CAPE up to
1,000 J/Kg indicating thunder potential just to the north of
this feature as well. This all points to a continued heavy rain
potential though Sunday, with Delmarva again being the focus,
given the saturated ground and resultant lower threshold for
flash flooding discussed previously.

The greatest potential for thunder will be across Delmarva,
where surface based CAPE may approach 2,500 J/Kg during the
afternoon and evening just southwest of the front. While Bulk
Shear remains weak, generally AOB 30 kts, steeper 0-3 Km lapse
rates may favor gusty winds across this area with any convection
that develops.

There will be quite a contrast in high temperatures across the
region. The post frontal, maritime air mass will feature cloudy
skies and temperatures actually falling through the day (non-
diurnal trend), with highs most likely being reached during the
morning across northern NJ and northeast PA. Northward of the PA
Turnpike to Atlantic City Expressway, temperatures will not
rise much above overnight lows. To the southwest, high
temperatures will range from the mid-70s to mid-80s. Of course,
this is all dependent on the frontal passage timing, with the
higher resolution given greater weight given the shallow nature
of back door fronts.

To the north of the front, cloudy skies, northeast wind gusts
around 20 mph (closer to 30 mph along the northern NJ coast),
and the moist air mass will make it feel somewhat raw outside,
especially compared to the recent string of warm days!

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Showers and thunderstorms taper off Sunday evening as low pressure
moves offshore. Another low develops to the west Sunday night and
passes through the Delmarva along a stationary boundary south of the
area late Sunday night and into Monday morning. This may keep
lingering showers in the forecast through Monday morning, and then
conditions should dry out in the afternoon as a back door cold front
sags southward through the Northeast. Skies remain cloudy for much
of the day as an onshore flow ushers a cool and damp airmass into
the region. This will also keep the temperatures down, as highs will
generally top off in the mid and upper 60s at the beaches and
coasts, and generally in the low to mid 70s elsewhere.

High pressure passes to the north on Tuesday, and then a back-door
cold front moves through the region late in the day. Ahead of that
boundary, though, a warm and humid airmass will be in place. Highs
top off in the mid and upper 80s with surface dewpoints well in the
60s. Scattered convection looks to develop over central PA and may
move into southeast PA, western NJ, and the Delmarva. Will follow
guidance and cap PoPs at slight chance. The moisture and the
instability will be there for convection over the area, it just
remains to be seen if there is enough of a trigger for storms to
develop.

During this time, what is currently Subtropical Storm Alberto over
the eastern Gulf of Mexico will lift north and affect the eastern
Gulf Coast states. By Wednesday, the remnant low of this storm will
lift into the Midwest. This also pushes that stationary front north
as a warm front. High pressure over the Northeast moves offshore by
Wednesday night, and then that warm front will move into the
Delmarva and Delaware Valley.

Unsettled weather then possible for the end of the week and start of
the weekend as the remnant low of Alberto meanders over the
Northeast and Mid-Atlantic. Best chances for precip will be Thursday
through Friday. Given high levels of uncertainty, will generally run
with chance PoPs for next weekend. However, given that this low will
arrive as a warm and tropical airmass will be over the area with
dewpoints well in the 60s, there is the threat for heavy rain and
flooding during this time.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This evening...Showers and thunderstorms are possible outside
of ACY and this is reflected in the TAFS. Localized IFR
restrictions are possible due to lower ceilings and heavy
downpours in thunderstorms. Winds out of the southwest 5 to 10
kts, higher in thunderstorms.

Tonight...MVFR will develop across much of the area mainly in
low clouds as well as some patchy fog. Localized IFR
restrictions are possible due to lower ceilings and heavy
downpours in showers and thunderstorms, especially terminals
southeast of ABE and RDG. Winds out of the southwest 5 to 10
kts, becoming light and variable at times.

Sunday...While ceilings and visibilities may improve to VFR
briefly in the morning, MVFR in low clouds and drizzle is
expected to develop from northeast to southwest from the late
morning onward, especially outside of ILG and MIV. Localized IFR
possible. Winds will shift from the southwest to the northeast
during this time frame, and may gust up to around 20 mph,
especially at KPHL.

Outlook...

Sunday night...IFR/LIFR CIGs as marine airmass overspreads the
region. Showers and thunderstorms taper off in the evening, then
there is a chance for more showers late at night. VSBY
restrictions in fog/mist possible. NE winds less than 10 kt.

Monday...Lingering IFR CIGs and showers in the morning. MVFR
CIGs in the afternoon. NE winds less than 10 kt become SE late.

Tuesday...Mostly VFR. Potential for afternoon SHRA/TSRA. W-NW
winds less than 10 kt.

Wednesday...Mostly VFR. Light East winds become SE 10-15 kt.
Stronger winds possible at KACY. Potential for SHRA/TSRA late in
the day and SHRA at night.

Thursday...SHRA/TSRA possible throughout the day. S winds 10-15
kt.

&&

.MARINE...
Tonight...Sub-SCA conditions are expected at this time.

Sunday...A backdoor front will progress southward across the
coastal waters. Winds will shift from southwest to northeast
along with the frontal passage. The strongest northeast winds
are expected across the northern coastal waters of NJ
(ANZ450-51), where gusts of 25-30 kt are most likely to occur.
There could even be brief gale force gusts in the coastal waters
off Monmouth County (ANZ450). Seas in the ANZ450-51 may build
to 5 ft in response to the strengthening onshore flow. A SCA has
been issued in accordance with the frontal passage timing, as
northeast winds will rapidly increase behind the front, as
follows: ANZ450 at 10Z and ANZ451 at 13Z.

Outlook...

Sunday night...Any lingering SCA wind gusts will diminish in
the evening. NE winds 10-15 kt. Ocean seas 2-4 feet, and waves
on DE Bay 2 feet or less. VSBY restrictions in fog possible.

Monday through Thursday...Winds and seas below SCA levels.

Rip Currents...

Through this evening...Southwest winds 10 to 20 mph with waves
of 3 to 4 feet in the surf zone. Thus, a low risk for the
development of dangerous rip currents.

A back door cold moving southward across the area on Sunday
will cause winds to shift from the south-southwest to the
northeast. While swell periods are expected to range from 5 to 7
seconds, an onshore flow will develop along the NJ oceanfront
during the day, with wind gusts up to 20-30 mph. This will build
waves in the surf zone up to 3-5 feet. In particular, the rip
current risk will be greatest for the Monmouth and Ocean County
beaches, where the winds will be strongest (25-30 mph), waves in
the surf zone will be highest (4-5 ft), and where a northeast
flow yields more of an onshore component due to the orientation
of the coastline.

In terms of the risk for the development of dangerous rip
currents: a solid moderate risk of rip currents is expected for
the Monmouth and Ocean County beaches, perhaps approaching high
in some spots. Further south, a moderate risk for the Atlantic
and Cape May County beaches, and a low risk for the Delaware
beaches.

Remember, a low risk of rip currents does not mean no risk!
Life threatening rip currents often still occur near jetties,
reefs, and piers. The vast majority of rip current victims swam
at unguarded beaches. ALWAYS SWIM IN THE PRESENCE OF A
LIFEGUARD.

Sunday will certainly not be a 'beach day' given cloudy skies
and the chance of showers, with cooler than average temperatures
in the mid-60s to mid-70s, along with northeast wind gusts
20-30 mph.

&&

.TIDES/COASTAL FLOODING...
Spotty minor tidal flooding is possible with the Sunday evening
high tide along the NJ and DE oceanfront, Delaware Bay, and the
late Sunday night high tide along the tidal portion of the
lower Delaware River. In particular, the potential for minor
flooding is greatest along northern NJ coastline, where onshore
flow will be stronger and more persistent.

&&

.EQUIPMENT...
The Sandy Hook NOS tide gauge (SDHN4) remains out of service.
CORMS is addressing the problem. There is currently no estimated
time for a return to service.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 AM Sunday to midnight EDT Sunday
     night for ANZ450.
     Small Craft Advisory from 9 AM Sunday to midnight EDT Sunday
     night for ANZ451.

&&

Synopsis...MPS
Near Term...LF
Short Term...LF
Long Term...MPS
Aviation...LF/MPS
Marine...LF/MPS
Tides/Coastal Flooding...
Equipment...
Hazardous weather outlook, May 26, 3:41 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
341 PM EDT Sat May 26 2018

NJZ001-007>010-012>015-018>020-026-027-PAZ060>062-071-103>106-272000-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Camden-Northwestern Burlington-Ocean-
Coastal Ocean-Southeastern Burlington-Berks-Lehigh-Northampton-
Philadelphia-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
341 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will increase in coverage through the
overnight hours. The main threat is the potential for torrential
downpours which may lead to to urban and small stream flooding, as
well as localized flash flooding. Also, a few storms this evening
could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-PAZ070-101-102-
272000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Delaware-
Western Chester-Eastern Chester-
341 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will increase in coverage through the
overnight hours. The main threat is the potential for torrential
downpours which may lead to to urban and small stream flooding, as
well as localized flash flooding. Also, a few storms this evening
could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional dowers and thunderstorms are expected to develop on
Sunday. The main threat will continue to be the potential for
torrential downpours, which may lead to urban and small stream
flooding, as well as localized flash flooding. Additionally, there
is the potential for some storms to produce strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

PAZ054-055-272000-
Carbon-Monroe-
341 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>453-272000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
341 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this evening and tonight could produce frequent
lightning, locally strong winds, and higher seas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms this afternoon and evening could produce frequent
lightning, locally strong winds and higher seas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-454-455-272000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
341 PM EDT Sat May 26 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this evening and tonight could produce frequent
lightning, locally strong winds and higher seas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms this afternoon and evening could produce frequent
lightning, locally strong winds and higher seas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, May 26, 6:11 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
611 PM EDT SAT MAY 26 2018

NJZ017>019-262245-
Northwestern Burlington-Camden-Gloucester-
611 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CAMDEN...NORTH CENTRAL
GLOUCESTER AND WEST CENTRAL BURLINGTON COUNTIES...

At 610 PM EDT, a strong thunderstorm was located over Bellmawr and
Gloucester City, moving east at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Camden, Gloucester City, Cherry Hill, Evesham, Deptford, Voorhees,
Lindenwold, Bellmawr, Woodbury, Berlin, Magnolia, Westville, Woodbury
Heights, National Park, Brooklawn, Chesilhurst, Audubon Park,
Barclay-Kingston, Marlton and Greentree.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3972 7485 3978 7519 3988 7517 3988 7515
      3991 7513 3991 7484
TIME...MOT...LOC 2210Z 274DEG 17KT 3983 7511

Iovino
Special weather statement, May 26, 6:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
620 PM EDT SAT MAY 26 2018

NJZ013-014-262245-
Eastern Monmouth-Western Monmouth-
620 PM EDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONMOUTH COUNTY...

At 619 PM EDT, a strong thunderstorm was located near Lincroft,
moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Long Branch, Asbury Park, Middletown, Tinton Falls, Holmdel, Red
Bank, Keansburg, Highlands, Elberon, Navesink, Lincroft, Eatontown,
West Long Branch, Rumson, Little Silver, Oceanport, Shrewsbury,
Interlaken, Deal and Allenhurst.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4021 7400 4030 7423 4045 7417 4045 7412
      4041 7400 4044 7399 4044 7398 4039 7398
      4039 7401 4037 7400 4038 7397 4036 7397
TIME...MOT...LOC 2219Z 287DEG 17KT 4035 7410

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:43 AM EDTSmall Craft AdvisoryPHI48 hr
May 26, 6:11 PM EDTSpecial Weather StatementPHICamden34 min
May 26, 6:30 PM EDTSpecial Marine WarningPHI60 min
May 26, 6:57 PM EDTSpecial Weather StatementPHIMonmouth48 min
May 26, 7:00 PM EDTAreal Flood AdvisoryPHIMonmouth85 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.